Reactions to ivg 8-10 days POST?
January 22, 2008 at 10:22 pm
sorry no info
AnonymousJanuary 22, 2008 at 11:31 pm
Dawn, it sounds like an allergic reaction to something in the ivig maybe. Is Kevie given the same brand as all the other times?
Why is the school allowed to put any type of sanitizer on your son? That would be a good thing to look into at the same time, maybe a cross reaction of some sort. Has Kevie had any kind of grapefruit either in juice form or fruit form since his infusion? Just going through the questions I’m always asked when I have a reaction to something. Might look into getting an epipen for him. Give Kevie Big Hugs for me.
AnonymousJanuary 23, 2008 at 12:03 am
Dawn, hives are not just a skin reaction. Many times hives are the visible response to something internally. Also, you can have an allergic reaction to pharmaceuticals at any time. It is more usual to have one soon rather than later but any time is possible.
I’m with Cheryl, I’d sure check out the sanitizer thing!
Please tell Kevin that I’m sorry and give him a hug from someone who cares 🙂
AnonymousJanuary 23, 2008 at 11:29 am
Dawn, I think so too. I’ve had more allergies since starting back on IVIg, including some hives, and they have shown up a week or more after the IVIg session. I don’t really understand what is going on either but since it isn’t too bad I’m not going to worry about it.
AnonymousJanuary 23, 2008 at 7:48 pm
How is Kevie doing now? Have the hives and lip swelling resolved completely?
Hives can happen from a lot of things including lotions/santitizers and other things put on the skin, things eaten like fish/shellfish/peanuts/strawberries, etc, illnesses like strep throat and some viruses, as well as medicines such as IV IgG. It is unusual however for IV IgG to do this–late rashes are more characteristic of small molecule medicines like penicillin. There is something called a delayed hypersensitivity reaction that can happen in which the cells of the immune system are activated to cause a reaction and in which the allergic reaction is delayed. This is in contrast to the immediate hypersensitivity allergic reactions that result from the bodies own immunoglobulin. A delay can be due to the fact that someone is reacting to something that has to be altered before causing an allergy such as processed and presented to the cells. A delay can also be due to previous exposure long ago to a protein or something not made by a person’s own body. The reaction to this calms down, but on reexposure, it gears up again. It takes a little while to gear up again. If this was the IV IgG, my guess is that was more likely due to another protein that got mixed into the IV IgG because it is not 100.000% pure. Whenever someone has a delayed reaction, you want to be cautious about a stronger or faster reaction in the future so make sure that you and the nurses keep a good eye of Kevie at his next infusion and make sure that the neurologist knows about the reaction. Because people can have a reaction to IV IgG, nurses/doctors administering it should have available “reaction medicines” including benadryl, hydrocortisone or other steroid and potentially epinephrine. I do not say this to scare you, because it is very, very, very unlikely, but kids are precious and a little bit of preparation to react to something IF IT WERE TO HAPPEN can make a big difference in those extremely rare situations. Hopefully this was due to the santitizer–was this put on Kevie???
As others have noted, a person’s immune reactions are not the same after having an immunologic disease or receiving medicines that alter the immune response.
You said that Kevie is taking benadryl, clarinex, and zantac for the rash. Zantac is a histamine blocker that blocks a different receptor than benadryl does. If someone has a significant reaction, sometimes both are used because together they may work better.
I hope he is back to feeling like himself and the hives are gone.
With Hope for cure of these diseases.
AnonymousJanuary 23, 2008 at 9:26 pm
It sounds like an allergic reaction of some sort. I have had a nut and shellfish allergy for years. well about 3 months one of my friends gave me a peanut m&m–I ate it w/o thinking then it suddenly dawned on me what I had just did so I was fishing around for my epipen and benedryl but nothing happened. me being me had to temp fate again so I ate a mini pb cup, nothing happened. well I ate some peanut butter (only a few table spoons) but nothing has happened. same thing with shell fish. I have had shrimp and lobster within the last month. who knows what is going on with my blood since it is being filtered and I am getting someone elses plasma. Needless to say my allergist wants to re-test me for food and other things I was originally diagnosed as being allergic to (mold, dust mites, grass, etc.).
you might want to speak to his pediatrician about it. it also could have just been the particular bag of IVIG. Good luck! Prayers to you and your son.
January 23, 2008 at 10:49 pm
Thanks for the responses! Kevin woke up this morning symptom free, the welts from the hives were gone and his lips were about 80% better. Only a reddening where the welts were remained. By the time he came home from school, even the redness had disapated. He had the cookies in question and our sope at home, but we DID not use the sanitizer at school, and I am going to let them know not to force it on him in the future. I have spoken with Kevin as well.
I need to ask the doc if we should subside from clarinex when treatment is approaching so that we can resume benadryl during infusion. It gets so confusing, hc1,hc2 blockers, what goes with what, WOW! How do drs and pharmacists keep this all straight! Thank God for those dedicated to helping us!!!
January 24, 2008 at 9:44 am
It came back at around 11:00 pm. I guess we will just wait and see
January 24, 2008 at 2:37 pm
I was using 2% hydrocortisone, but I will look for the benadryl lotion instead since it is not a steroid. I did not know that there was a lotion form! thanks!
You must be logged in to reply to this topic.